Through the Medicine Safety Group a peanut allergy bulletin has been developed following the recommendation from the MHRA that patients known to be allergic to peanuts should not use medicines containing arachis oil.
New prescriber checklists, patient reminder cards, and pharmacy checklists are available to support the Pregnancy Prevention Programme in women taking acitretin, alitretinoin, and isotretinoin.
Also, the advice about the risk of neuropsychiatric reactions has been made consistent for all oral retinoid medicines.
Emollients and other skin preparations
West Yorkshire Fire & Rescue Service – Essential Information for Health Care Professionals
Following a number of local deaths, West Yorkshire Fire & Rescue Service has produced a YouTube Video for healthcare professionals warning that emollients can increase the risk of a fire developing. Please watch it and discuss it within your team.
Watch Commander, Chris Bell, has also highlighted the risks on his Twitter account @WYFRSChrisBell and there is also information on the Fire Service’s website, including this letter from the Deputy Chief Fire Officer
and a leaflet about caring for people who use paraffin-based creams, airflow or oxygen equipment.
West Yorkshire Fire and Rescue Service would like you to consider:
. Skin products, such as emollients are safe to use. The danger exists when residue of the products gets onto fabrics, bedding, clothing, chairs and bandages. This dried residue will make the fabric more flammable.
. In line with reports from Coroner’s, those that prescribe, dispense and apply these products should speak to patients and customers and tell them about the fire risks. This is in addition to the warnings that will appear on these products.
. Prescribers who have switched patients to a lower paraffin product or a paraffin-free alternative should be aware that this will not reduce the risk. Initial tests indicate the risk is similar to paraffin-based emollients.
. People using products should not go near to naked flames, smoking materials, cookers and heaters.
. Keep away from anyone else that is smoking if there is any risk of fabric contamination.
. Washing fabrics at the highest temperature recommended on the fabric care label will reduce the emollient residue but may not totally remove it. Therefore remain cautious and stay away from fire.
. Advise people not to place heated appliances such as electric blankets, hairdryers, heated rollers and tongs on or near their airflow mattresses and cushions.
. If anyone has concerns that someone is displaying high risk behaviours around fire and the use of skin products, a referral is made to their local fire service, so that they can try to mitigate the risk through information, advice and appropriate interventions. The fire service can undertake home fire safety checks. If you have concerns, also tell health and social care professionals looking after the patient.
West Yorkshire Fire Service are visiting all community pharmacies across the county to help raise awareness about the potential fire safety issues with these products.
Medicines and Healthcare products Regulatory Agency (MHRA)
The MHRA has also highlighted the risks in a press release.
It was previously thought the risk occurred with emollients which contain more than 50% paraffins. However, evidence now points to a risk with emollients which contain lower levels of paraffin and with paraffin-free emollients. This advice therefore applies to all emollients whether they contain paraffin or not.
It is important people prescribing, dispensing or using any emollient, or caring for someone who uses an emollient, are aware of the potential fire risks and take appropriate action.
Further details are available here Press Release MHRA 181218
BBC News Health
BBC News Health has again highlighted the dangers of using skin preparations whilst smoking or using naked flames.
We have updated our poster for patients/carers and information sheet for both healthcare professionals and patients/public.
Drug safety update: paraffin based skin emollients on dressings or clothing: fire risk (includes information on where to report incidents)
National Patient Safety Agency (now NHS Improvement)
Patient safety video
West Sussex Coroner’s Report: lower strength paraffin-based products
Risk assessment provided by Locala
BBC News Health
Resources to support safe use of valproate in women and girls
Valproate medicines must not be used in women of childbearing potential unless the Pregnancy Prevention Programme is in place. Actions for GPs, specialists and dispensers are available here. The link also includes how to order packs of information for patients/carers.
Valproate use by women and girls includes a video for healthcare professionals, patient cards/booklets, patient support networks etc.
Letter to pharmacists setting out urgent actions.
Drug safety update – Advice for Healthcare Professionals:
The Annual Risk Acknowldgement form which should be used during annual specialist review of all women and girls of childbearing potential on valproate medicines (irrespective of indication). Specialists should comply with guidance given on the form if they consider the patient is not at risk of pregnancy, including the need for regular review in case her risk status changes.
Reporting ADRs directly to MHRA
Healthcare professionals can now report suspected adverse drug reactions directly to the Medicines and Healthcare products Regulatory Agency. Further details are available from here.
Interactions with HIV medicines
Some commonly prescribed medicines interact with certain medicines used for HIV infection. These include corticosteroid inhalers, nasal sprays and intra-articular injections. If a corticosteroid is necessary, beclometasone is a safer option as it is less dependent on CYP3A metabolism.
The MHRA has issued a Drug Safety Update about cobicistat, ritonavir and corticosteroids.
Interactions can be checked using this website.
A patient safety alert has been issued about the risk of severe harm and death resulting from withdrawing insulin from pen devices. This notes that
56 incidents have been reported which were associated with withdrawing insulin from insulin pens or refill cartridges:
• 12 described drawing up insulin directly from pens or cartridges
• 9 described a failure of safety needle
• 9 described incorrect technique with safety needles (healthcare professional)
• 6 described incorrect technique with safety needles (patients)
• 10 described other themes.
Extracting insulin from pen devices or cartridges is dangerous and should not happen.
A local newsletter about concern regarding high strength insulin and the dangers of taking insulin from pens or cartridges is available here:
•The National Pharmacy Association have produced an Insulin Identification Checker to assist pharmacists and other relevant members of staff with selecting the correct insulin for dispensing against generic prescriptions.
• see key therapeutic topic from NICE on safer insulin prescribing. It includes actions to take to make insulin administration safer.
Advice from MHRA about medical device software including apps
Information on when software applications (apps) are considered to be a medical device and how they are regulated can be found here. It includes information on making sure they comply with regulations and are acceptably safe. There is advice for the public in making sure apps are right for them.
Public Health England – Advice for prescribers on the risk of the misuse of pregabalin and gabapentin
Please see the link to guidance published by Public Health England on the risk of misuse of pregabalin and gabapentin; this guidance explains when to avoid starting and how to reduce / stop use.
Between July 2014 and October 2018, the MHRA received 5 reports of fatal incidents of accidental exposure, accidental overdose, or product adhesion issue with fentanyl patches. Information for patients and care givers is available from the MHRA.
Advice on diamorphine and intrasite gel
The CD Accountable Officer is aware of the unlicensed use of Intrasite gel and diamorphine injection in certain settings.
The decision to use this would be a clinical judgement for the individual prescriber.
In all cases, if this is the chosen treatment, both the person administering the treatment, and the patient, must be aware of its unlicensed status. There must also be a full audit trail for the use of the diamorphine (including destruction details of any part ampoules that may have been discarded)
Regarding treatment suitability and evidence please contact the Yorkshire Cancer Network.
Tackling Chronic Opioid Pain
The Medicines Optimisation Group East Anglia was supported by NIHR CLAHRC Eastern to develop an approach to opioid tapering. They combined research evidence with experiences of practitioners to identify seven key features that should be included in all opioid deprescribing interventions. See the Toolkit .
Newsletters about CDs
• The South West of England has issued a newsletter about risks with morphine sulphate solution 10mg/5ml.
• NHS England Yorkshire and The Humber has issued a newsletter about prescribing controlled drugs for temporary patients
Other alerts and guidelines
Medicines Safety Sub-group – Nefopam bulletin
Please see the link to the Medicines Safety Bulletin that focuses on Nefopam; this bulletin also provides information on prescribing recommendations and an example of a Nefopam withdrawal regime.
Clozapine Patient Safety Alert: Clozapine
A reminder of the potentially fatal risk of intestinal obstruction, faecal impaction, and paralytic ileus as a result of constipation and reduced gastric motility.
Benzodiazepines and risk of suicide
Patient Safety Alert: Benzodiazepines and risk of suicide
A bulletin has been produced to highlight the potential risks of suicide associated with benzodiazepine prescribing and withdrawal.